IJDVL Home  
 

CASE REPORT
[Download PDF]  
Year : 2006  |  Volume : 72  |  Issue : 6  |  Page : 452-453

Condom leukoderma

Raghubir Banerjee, Kalyan Banerjee, Ajit Datta 
 Department of Dermatology, University College of Medicine and Goenka Hospital, Kolkata, India

Correspondence Address:
Raghubir Banerjee
120, Apcar Gardens, Asansol - 713304
India

Abstract

Contact dermatitis from natural latex of condom has been reported and is attributed to latex sensitivity. Chemical leukoderma from rubber condom is probably not reported. Here we present a case of chemical leukoderma in a 32-year-old male who developed depigmentation around the shaft of the penis in a circumferential pattern. Since the lesion was solitary and the site corresponded to the point of maximum contact of the condom, a diagnosis of contact leukoderma due to latex condom was thought of. Patch testing was done with mercaptobenzothiazole (MBT), dusting powder present in the condom, and condom latex as such. The patient tested positive (3+) with mercaptobenzothiazole and the condom latex. On discontinuation of condom use and with UVB phototherapy, lesions repigmented in eight weeks.



How to cite this article:
Banerjee R, Banerjee K, Datta A. Condom leukoderma.Indian J Dermatol Venereol Leprol 2006;72:452-453


How to cite this URL:
Banerjee R, Banerjee K, Datta A. Condom leukoderma. Indian J Dermatol Venereol Leprol [serial online] 2006 [cited 2021 Jan 20 ];72:452-453
Available from: https://www.ijdvl.com/text.asp?2006/72/6/452/29345


Full Text

 Introduction



Contact dermatitis from natural latex of condom has been reported and is attributed to latex sensitivity. Here we report a case of chemical leukoderma around the shaft of the penis in a circumferential pattern due to the use of condom.

 Case report



A 32-year-old married male patient presented with ring-shaped depigmentation around the penile shaft for a duration of six months. On examination, a linear circular band of depigmentation was seen around the shaft of the penis [Figure 1]. The presence of depigmented macules raised a possibility of vitiligo but the patient did not have any other patch anywhere else on the body. Hence we suspected contact sensitization being the cause of such a lesion. He was married for the last two years and admitted that he was using a condom regularly. He denied using any spermicidal jelly and mentioned using soap after the intercourse.

Patch testing was done with mercaptobenzothiazole, condom dusting powder present in the condom, condom latex as such and the report was observed after 72h. The patient tested positive (3+) with MBT and the condom latex.

The patient was advised to discontinue usage of condom and was offered the option of oral contraceptive pills for his wife. He was treated with ultraviolet B therapy with complete repigmentation in eight weeks.

 Discussion



Western dermatological literature reports penile edema and pelvic and scrotal dermatitis from use of condoms.[1],[2] By repeated patch testing they have identified materials like zinc MBT, polytrimethyl hydroquinolone, P. toluenediamine and Zinc diethyldithiocarbamate, lubricants, jellies, perfumes, natural gum, methacol, carbopol, methyl and butyl parabens preservatives as allergens producing contact dermatitis of genitalia for both sexual partners. Silicone lubricants containing perfumes and preservative powder and sometimes powder containing 10% MBT were often found to produce dermatitis.[2],[3],[4]

Nonrubber condoms made from natural processed sheep intestine or caecum are used in western countries to overcome this problem.[5] The Indian scenario is quite different where the government supplies rubber or latex condoms for birth control and AIDS prevention. Contact with rubber materials has been known to produce depigmentation. Friction and close contact of the shaft of the penis with the rubber condom during repeated sexual activities is likely to produce irritation and rarely, as in our case, subsequent depigmentation when used over a prolonged period of time. In the present case depigmentation improved readily on discontinuation of the suspected contactant.

References

1Cronin E. Rubber. Chapter 14. In : Cronin E, editor. Contact dermatitis. New York: Churchill Livingstone; 1980, p. 714.
2Fisher AA. Dermatitis from rubber, adhesives and gums. Chapter 10. In: Fisher AA, editor. Contact Dermatitis, 2nd ed. Philadelphia: Lea and Febiger; 1973, p. 448.
3Fisher AA. Allergic reactions to contraceptives. Cutis 1974;13:337.
4Fisher AA. Vulvitis due to contactants. Cutis 1974;13:725.
5Fisher AA. Consort contact dermatitis. Cutis 1979;24:595.

 

Wednesday, January 20, 2021
 Site Map | Home | Contact Us | Feedback | Copyright and disclaimer